Arkansas, 2017

Flood in Arkansas, August 31, 2017

August 31, 2017 · NWS LZK · 1 event in 1 county or zone

Heavy rain brought more flooding to the Cache River at Patterson on August 31, 2017. The projected track of Harvey was directed toward the Tennessee Valley to finish the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought more flooding to the Cache River at Patterson on August 31, 2017.

The projected track of Harvey was directed toward the Tennessee Valley to finish the month. Areas east of Little Rock (Pulaski County) were close enough to the track to worry about heavy downpours and localized flash flooding.

Flash Flood Watches were posted in eastern sections of the state on the 31st. Showers/isolated thunderstorms developed before dawn and continued through the day. By evening, two to four inch rainfall totals were common, with radar estimates over ten inches in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 31, 5:40 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 31, 5:40 AM CST, 6 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
640 AM CDT Thu Aug 31 2017

.DISCUSSION...

Updated to include the 12Z aviation discussion below...

&&

.AVIATION...

Off and on SHRA will remain possible through this afternoon for
all but the NRN terminals. There may be a few isolated TSRA as
well...with the best chances for seeing convection across the
central/SERN sites. Expect the occasional MVFR or lower flight
rules...especially under the more intense convective activity.
Expect improving conditions this evening and overnight as the
remnants of Harvey move NE of the area.

&&

.PREV DISCUSSION...(ISSUED 347 AM CDT Thu Aug 31 2017)

SHORT TERM...Today Through Friday Night

Bands of SHRA lifting NW early this Thu morning across much of the
SERN half of the CWA as the remnants of TS Harvey move closer to the
state. The center of Harvey as of around 3 am was located just SW of
Monroe, LA...and will lift NE over extreme SE AR near the AR/LA/MS
intersection near Eudora and Lake Village by late this morning.
Expect the center of Harvey to be over NW MS and W TN by midnight
Fri morning...continuing to lift NE away from AR by sunrise Fri.

Not many changes expected to the forecast for this morning as the
overall pattern looks similar to Thu evening data. This keeps the
heaviest rainfall across the SERN third of the CWA...with generally
2 or more inches possible along and east of a line from
Hermitage...to Pine Bluff...to Des Arc and Patterson. Amounts
exceeding 3 inches will be possible along and east of a line from
Monticello to Clarendon...where locally higher amounts nearing 4
inches could be seen. Will keep the Flash Flood Watch in the current
locations...continuing through 00Z Fri. Think most of the precip
will be moving out of the state by that time that an extension in
time will not be needed. As for locations further NW...expect a
fairly sharp gradient in rainfall amounts the further west of the
center of Harvey you go.

Winds will be breezy across portions of the CWA as the pressure
gradient tightens as the center of Harvey moves over SERN AR.
Portions of central into ERN and NERN AR could see sustained winds
exceeding 20 mph...with gusts over 30 mph possible. Do not expect to
make any changes regarding the Wind Adv.

As Harvey lifts NE of the area this evening and especially on
Fri...expect drier and calmer conditions to move into the state for
Fri...with a clearing sky expected.  Temps will warm back into the
80s for most areas...which will again be just below normal for the
first day of Sep. The drier conditions will then persist into the
first part of the long term period.

LONG TERM...Saturday Through Wednesday

Some ridging aloft will occur over the southeast United States this
weekend. This will result in dry weather locally, and temperatures
closer to seasonal.

The warmup will be short-lived as a big shortwave tracks from the
upper Midwest through the Great Lakes and toward New England early
next week. by Tuesday, a deep trough will be noted across the
eastern United States, with a prominent ridge over the west. As
troughing occurs, a cold front will push toward Arkansas from the
north. That will bring isolated to scattered showers and
thunderstorms.

After the front pushes through the region, it will be dry and cooler
on Wednesday, with below average temperatures in the forecast.

&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening FOR Arkansas-Faulkner-
Independence-Jackson-Jefferson-Lonoke-Monroe-Prairie-Pulaski-
White-Woodruff.

Flash Flood Watch through this evening FOR Arkansas-Bradley-
Cleveland-Desha-Drew-Jefferson-Lincoln-Monroe.

&&

Aviation...62
Hazardous weather outlook, Aug 31, 2:24 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
324 AM CDT Thu Aug 31 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
324 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will continue across much of the
southeast two thirds of the state through tonight as the remnants
of Tropical Storm Harvey lift northeast over extreme southeast
Arkansas. Some heavy rainfall will remain possible over the
southeastern third of the state...with rainfall amounts
exceeding 2 inches along and east of a line from Hermitage...to
Pine Bluff...to Des Arc to Patterson. Rainfall amounts exceeding 3
inches may be seen along and east of a line from Monticello to
Clarendon...with locally higher amounts near 4 inches possible.
As a result...a flash flood threat will exist in this southeastern
region of the state through this evening.

Winds will be breezy for portions of the state today as well.
Winds of 20 to 30 mph could be seen for portions of central into
eastern and northeastern areas through this afternoon. Gusts could
exceed 35 mph occasionally. Winds further west and northwest
should be lighter...but remain somewhat breezy.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

The remnants of Tropical Storm Harvey will be moving northeast of
the state by Friday morning...with chances for precipitation
ending from west to east. As a result...the threat for hazardous
weather will become low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/46

In the hours before

Local storm report, Aug 31, 9:21 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1021 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 W DES ARC             34.98N 91.52W
08/31/2017                   PRAIRIE            AR   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED STREET FLOODING JUST WEST OF DES
            ARC.

&&

MBROWN
Local storm report, Aug 31, 9:34 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1034 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLASH FLOOD      MCCRORY                 35.26N  91.20W
08/31/2017                   WOODRUFF           AR   EMERGENCY MNGR

            FLASH FLOODING IN WOODRUFF COUNTY IN MCCRORY. SOME
            ROADS CLOSED DUE TO HIGH WATER AND SANDBAGS BEING USED
            TO PROTECT HOMES.

&&

EVENT NUMBER LZK1700265

CROSS
Local storm report, Aug 31, 10:35 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      5 W DES ARC             34.98N 91.59W
08/31/2017                   PRAIRIE            AR   LAW ENFORCEMENT

            HIGHWAY 38 WEST OF DES ARC IS CLOSED DUE TO FLOODING.

&&

MBROWN
Local storm report, Aug 31, 10:48 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1148 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      BEEDEVILLE              35.43N 91.12W
08/31/2017                   JACKSON            AR   CO-OP OBSERVER

            BEEDEVILLE OBSERVER REPORTED WATER COVERING THE ROADS
            AROUND BEEDEVILLE. OBSERVER REPORTED NEAR 4 INCHES OF
            RAINFALL WITH RAIN STILL FALLING.

&&

MBROWN
Local storm report, Aug 31, 11:11 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1211 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      DES ARC                 34.98N 91.51W
08/31/2017                   PRAIRIE            AR   BROADCAST MEDIA

            HWY 323 AT BIENE CREEK IS CLOSED. THE ROAD IS SINKING DUE
            TO A FAILED CULVERT DUE TO THE RAIN.

&&

65
Local storm report, Aug 31, 11:39 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1239 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      MCCRORY                 35.25N  91.20W
08/31/2017                   WOODRUFF           AR   BROADCAST MEDIA

            SEVERAL INCHES OF WATER ON ROADS RISING ABOVE WHEELWELL
            ON VEHICLES.

&&

EVENT NUMBER LZK1700266

CROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
August 31, 11:48 AM CST to 10:59 PM CST
Where
Woodruff County, 0.72 mi WSW of Riverside to 0.29 mi NNE of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.277, -91.242

Flooding again began on the Cache River at Patterson on August 31, 2017.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719743.